Oklahoma, 2013

Hail in Oklahoma, April 15, 2013

April 15, 2013 · NWS TSA · 1 event in 1 county or zone

Thunderstorms formed along a cold front moving through the area. The stronger storms produced marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms formed along a cold front moving through the area. The stronger storms produced marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 15, 8:25 PM CST, 7 minutes earlier.

Area forecast discussion, Apr 15, 8:25 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
925 PM CDT MON APR 15 2013

.DISCUSSION...

NOT PLANNING ON ANY NOTICEABLE CHANGES TO THE FORECAST. SPLITTING
CELL THAT DEVELOPED OVER CENTRAL OK ALONG THE FRONT PRODUCED TWO
CELLS THAT ARE NOW AFFECTING PORTIONS OF EASTERN OKLAHOMA. RIGHT
MOVER IS MOVING INTO SOUTHERN OKFUSKEE...WHILE THE LEFT MOVER IS
DYING A QUICK DEATH AS IT HEADS INTO EXTREME EASTERN PAWNEE AND
EVENTUALLY OSAGE COUNTIES. SO...WHILE THE SURFACE BASED STORM
THREAT SEEMS TO BE WANING...SOME ELEVATED STORM DEVELOPMENT IS
FORECAST BY THE 00Z NAM AND LOCAL WRF...MAINLY OVER FAR NE OK AND
POSSIBLY FAR NW AR. A MORE ISOLATED SEVERE HAIL THREAT WILL EXIST
WITH THESE STORMS DURING THE OVERNIGHT.

LACY

&&

.PREV DISCUSSION... /ISSUED 614 PM CDT MON APR 15 2013/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
CURRENTLY SEEING VFR CONDITIONS ACROSS EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS WITH A FRONTAL BOUNDARY STRETCHING
FROM EXTREME NORTHWEST ARKANSAS INTO SOUTH-CENTRAL OKLAHOMA.
THUNDERSTORMS WILL BE POSSIBLE IN ADVANCE OF THE FRONT
OVER THE NEXT SEVERAL HOURS AFFECTING KMLC AND POSSIBLY KFSM.
MORE SHOWER AND THUNDERSTORM ACTIVITY WILL BE POSSIBLE OVERNIGHT
INTO EARLY TUESDAY MORNING TO THE NORTH OF THE BOUNDARY AFFECTING
THE REMAINING TAF SITES. WILL ALSO SEE MVFR CEILINGS DEVELOP
TONIGHT AND LAST INTO TUESDAY.

PREV DISCUSSION... /ISSUED 308 PM CDT MON APR 15 2013/

DISCUSSION...

ACTIVE NEXT FEW DAYS EXPECTED ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS...WITH THUNDERSTORM CHANCES HIGH...INCLUDING
THE POTENTIAL FOR SEVERE STORMS AND HEAVY RAIN/LOCALIZED FLOODING.

WIND SHIFT LINE VERY EVIDENT IN VISIBLE SATELLITE
IMAGERY...STRETCHING FROM NEAR PAULS VALLEY NORTHEASTWARD TOWARD
MUSKOGEE AND GROVE. NOT MUCH TEMPERATURE DIFFERENCE ON EITHER SIDE
OF THE BOUNDARY. DEW POINTS HAVE BEEN CLIMBING THROUGH THE DAY
EVEN ON THE NORTH SIDE OF THE BOUNDARY...WITH AN ALMOST 10 DEGREE
CLIMB IN BARTLESVILLE IN THE PAST 3 HOURS OR SO. INSTABILITY HAS
STEADILY INCREASED THIS AFTERNOON IN THE VICINITY OF THE
BOUNDARY...AND VARIOUS STORM SCALE MODELS HAVE CONSISTENTLY SHOWED
ISOLATED TO SCATTERED STORM DEVELOPMENT ON THE BOUNDARY LATE THIS
AFTERNOON AND THIS EVENING. POPS HAVE BEEN CONFINED TO THIS
GENERAL AREA THROUGH 06Z. ANY STORMS THIS EVENING WILL HAVE SEVERE
POTENTIAL...INCLUDING ISOLATED TORNADOES. ADDITIONAL DEVELOPMENT
IS POSSIBLE NORTH OF THE BOUNDARY...MAINLY NEAR THE KANSAS AND
MISSOURI BORDERS LATE TONIGHT...AS THE LOW LEVEL JET DEVELOPS.
THIS COULD CONTINUE INTO TOMORROW MORNING AS WELL. THIS WOULD HAVE
MAINLY LARGE HAIL POTENTIAL.

THE BOUNDARY WILL REMAIN QUASI STATIONARY ACROSS THE AREA THROUGH
TOMORROW...WITH STORM POTENTIAL AGAIN TUESDAY AFTERNOON AND
EVENING GENERALLY ALONG AND NORTH OF THE BOUNDARY. THE LOW LEVEL
JET WILL KICK IN AGAIN TUESDAY NIGHT...ALLOWING FOR ADDITIONAL
DEVELOPMENT LATE TUESDAY NIGHT AND WEDNESDAY MORNING. SEVERE
POTENTIAL WILL EXIST WITH ANY TUESDAY AFTERNOON/EVENING STORMS AND
WITH THE TUESDAY NIGHT/WEDNESDAY MORNING STORMS AS WELL.

THE FRONT WILL ALSO BEGIN TO MOVE NORTHWARD TUESDAY
NIGHT...PLACING PRETTY MUCH ALL OF EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS IN THE WARM SECTOR WEDNESDAY AFTERNOON. THUNDERSTORMS
COULD DEVELOP WEDNESDAY AFTERNOON IN THE VICINITY OF THE TRIPLE
POINT IN THE SOUTHEAST TEXAS PANHANDLE/SOUTHWEST OKLAHOMA...AND
MOVE NORTHEASTWARD TOWARD EASTERN OKLAHOMA DURING THE EVENING.
DEVELOPMENT ALONG THE BOUNDARY ITSELF IN NORTHEAST OKLAHOMA IS NOT
OUT OF THE QUESTION EITHER. ANY OF THESE STORMS WOULD HAVE THE
LIKELIHOOD OF PRODUCING ALL MODES OF SEVERE WEATHER.

MORE WIDESPREAD STORM DEVELOPMENT WILL BE WEDNESDAY NIGHT AND INTO
THURSDAY...AS THE UPPER SYSTEM FINALLY CATCHES UP WITH THE SURFACE
BOUNDARY. HEAVY RAIN POTENTIAL WILL INCREASE DURING THIS
TIME...WITH FLOODING POSSIBLE. DRIER AIR WILL MOVE INTO THE REGION
AS THE SYSTEM CLEARS THE AREA BY THURSDAY EVENING...LEAVING A DRY
FORECAST THROUGH THE WEEKEND. TEMPERATURES WILL BE MUCH COOLER FOR
THURSDAY AND FRIDAY BEHIND THE SYSTEM. WILL KEEP LOWS ABOVE
FREEZING FOR THURSDAY NIGHT/FRIDAY MORNING IN MOST
LOCATIONS...WITH THE POTENTIAL FOR LOW CLOUDS TO REMAIN THROUGH
THAT TIME...THEREBY LESSENING THE RADIATIONAL COOLING POTENTIAL.
IT WILL BE CLOSE...FREEZE WISE...ON SATURDAY MORNING AS WELL.

TEMPERATURES WILL INCREASE THROUGH THE WEEKEND...WITH ANOTHER
SYSTEM EXPECTED TO AFFECT THE AREA EARLY NEXT WEEK...BRINGING A
QUICK SHOT OF PRECIPITATION AND COOLER TEMPERATURES AGAIN FOR THE
MIDDLE OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   55  67  62  80 /  60  40  40  60
FSM   65  82  69  80 /  30  20  20  40
MLC   65  80  69  81 /  30  20  30  50
BVO   51  62  53  74 /  60  40  50  60
FYV   63  77  64  75 /  40  20  30  40
BYV   59  78  64  77 /  50  20  30  40
MKO   60  75  63  80 /  40  30  30  50
MIO   50  64  58  77 /  60  30  40  60
F10   59  74  60  79 /  40  20  30  60
HHW   69  84  69  81 /  20  10  20  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

LONG TERM....30
Hazardous weather outlook, Apr 15, 3:01 PM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
401 PM CDT MON APR 15 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
401 PM CDT MON APR 15 2013

...ISOLATED TO WIDELY SCATTERED SEVERE STORMS POSSIBLE THIS
AFTERNOON AND EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL
AS MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TORNADO.
	RISK...LIMITED.
	AREA...MUCH OF SOUTHEAST AND EAST CENTRAL OKLAHOMA...WEST CENTRAL
	AND NORTHWEST ARKANSAS.
	ONSET...AFTER 5 PM.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
 	AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...AFTER 5 PM.

DISCUSSION...

ISOLATED TO WIDELY SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A NEARLY STATIONARY OR SLOWLY RETREATING FRONTAL
BOUNDARY THAT IS DRAPED FROM SOUTH CENTRAL OKLAHOMA ACROSS EAST
CENTRAL OKLAHOMA AND INTO FAR NORTHWEST ARKANSAS. MODERATE TO
STRONG INSTABILITY AND STRONG DEEP LAYER SHEAR IS PRESENT ON THE
WARM SIDE OF THE BOUNDARY...WHICH WOULD PROMOTE THE EVOLUTION OF
THESE STORMS INTO SUPERCELLS. VERY LARGE HAIL IN THE TWO TO TWO
AND A HALF INCH DIAMETER RANGE...DAMAGING WIND GUSTS TO 70
MPH...AND ISOLATED TORNADOES ARE POSSIBLE WITH ANY SUPERCELL THAT
DEVELOPS.

OTHER STORMS ARE EXPECTED DURING THE OVERNIGHT MAINLY NORTH OF THE
BOUNDARY FROM NORTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS. LARGE
HAIL WILL BE THE MAIN THREAT WITH THIS ACTIVITY LATER ON.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN
		POTENTIAL.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY THROUGH SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...

THE FRONTAL BOUNDARY WILL REMAIN ACROSS THE AREA TUESDAY BEFORE
BEGINNING TO LIFT NORTH AS A WARM FRONT LATE TUESDAY NIGHT. ONCE
AGAIN...A FEW STORMS MAY OCCUR DURING THE DAY TUESDAY NORTH OF THE
FRONT...BUT THE BETTER CHANCE OF STORMS WILL BE LATER TUESDAY
NIGHT ACROSS MAINLY NORTHEAST OKLAHOMA. ELEVATED INSTABILITY WILL
AGAIN BE SUFFICIENT FOR LARGE HAIL WITH THESE STORMS.

A MORE WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE WEDNESDAY AND
WEDNESDAY NIGHT AS AN UPPER LEVEL STORM SYSTEM APPROACHES FROM THE
WEST AND THE FRONTAL BOUNDARY ONCE AGAIN PUSHES TO THE SOUTH. ALL
MODES OF SEVERE WEATHER WILL BE POSSIBLE DURING THIS TIME. LOCALLY
HEAVY RAINFALL MAY ALSO OCCUR...MAINLY LATE WEDNESDAY AND
WEDNESDAY NIGHT AS SOME TRAINING OF STORMS WILL BE POSSIBLE AS THE
UPPER LEVEL WIND FLOW PARALLELS THE FRONTAL BOUNDARY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
PERSONS SHOULD CONTINUE TO MONITOR LATER OUTLOOKS CONCERNING THE
SEVERE WEATHER POTENTIAL AS THE FORECAST CONTINUES TO BE REFINED.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Apr 15, 8:07 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
907 PM CDT MON APR 15 2013

OKZ065-160245-
OKFUSKEE OK-
907 PM CDT MON APR 15 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 PM CDT
FOR THE FOLLOWING COUNTY...

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN OKFUSKEE

AT 907 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST
OF BEARDEN...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...WELEETKA...BEARDEN...CLEARVIEW AND
PHAROAH.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3536 9645 3549 9610 3546 9608 3538 9609
      3538 9604 3529 9599 3528 9643 3529 9645
TIME...MOT...LOC 0207Z 246DEG 24KT 3522 9645

The radar

The Norman radar (KTLX), 89 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Okfuskee

When
April 15, 8:32 PM CST
Where
Okfuskee County, 4.56 mi E of Bearden
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
35.340, -96.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446632.